Alert archive / Texas / Wind Advisories in 2017
Wind Advisory 18, NWS Lubbock, TX
NWS Lubbock, TX issued this wind advisory at Oct 14, 2017, 2:46 PM CDT for 24 counties in Texas. It took effect at Oct 14, 2017, 10:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 2:46 PM CDT (19:46 UTC)
- In effect from
- Oct 14, 2017, 10:00 PM CDT
- Expired
- Oct 15, 2017, 7:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Lubbock, TX
All 24 counties
Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS74 KLUB 141946 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 246 PM CDT Sat Oct 14 2017 ...Strong northerly winds to follow a cold front tonight... .A potent cold front plunge through the Texas Panhandle and South and Rolling Plains tonight. Stout northerly winds will immediately follow the front and continue for a few hours before gradually decreasing. TXZ021>044-150400- /O.NEW.KLUB.WI.Y.0018.171015T0300Z-171015T1200Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, Littlefield, Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, Graham, Post, Jayton, and Aspermont 246 PM CDT Sat Oct 14 2017 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT SUNDAY... The National Weather Service in Lubbock has issued a Wind Advisory, which is in effect from 10 PM this evening to 7 AM CDT Sunday. * TIMING...Late this evening through early Sunday morning behind a strong cold front. * WINDS...Northerly at 25 to 35 mph with gusts to 40 to 50 mph. * IMPACTS...Motorists on east to west oriented roads will encounter strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
1 follow-up statement
692 WWUS74 KLUB 150315 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 1015 PM CDT Sat Oct 14 2017 ...Strong northerly winds to follow a cold front tonight... .A potent cold front sweeping out of the Texas Panhandle will plunge through the Texas South Plains and Rolling Plains late this evening and early Sunday morning. Stout northerly winds will immediately follow the front and continue for a few hours before gradually decreasing. TXZ021>044-151200- /O.CON.KLUB.WI.Y.0018.000000T0000Z-171015T1200Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, Littlefield, Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, Graham, Post, Jayton, and Aspermont 1015 PM CDT Sat Oct 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY... * TIMING...Late this evening through early Sunday morning behind a strong cold front. * WINDS...Northerly at 25 to 35 mph with gusts to 40 to 50 mph. * IMPACTS...Motorists on east to west oriented roads will encounter strong cross winds. Patchy blowing dust may accompany the strong winds directly along and behind the cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Oct 14, 12:42 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 14, 12:42 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1242 PM CDT Sat Oct 14 2017 .AVIATION... Straightforward forecast in terms of frontal timing but some uncertainty on coverage of showers/storms (if any) at terminal sites. Front looks to move across the region in 03-07Z (10 pm-2 am). Thunder chances will also be in this time frame along front. Childress looks to have the higher chance with better convergence and low level moisture...with lower probabilities at Lubbock. Given less coverage on high res models farther north, left mention of thunder out of Plainview but late evening convection not out of the realm of possibility there. Winds very strong for a few hours behind front...gusting to nearly 40 knots with some decrease in speed toward sunrise Sunday morning. && .PREV DISCUSSION... /issued 1105 AM CDT Sat Oct 14 2017/ UPDATE... The threat of fog has diminished with the increasing temperature/dewpoint spreads and we have removed the mention from the grids. Otherwise, we continue to watch a small broken band of showers and isolated thunderstorms streaming out of eastern New Mexico and across our far northwestern zones. We have increased our PoPs over this same area through the remainder of the morning. This activity is expected to gradually fade into this afternoon though a few showers may persist as the mid-level band of sub-tropical moisture gradually shifts south and eastward. There is an outside shot of isolated thunderstorm redevelopment along an eastward advancing surface trough this afternoon. However, the better storm chances (at least across the southeast zones) will not occur until this evening/tonight as a strong cold front plows through the South Plains region. The latest guidance projects that the cold front will be entering the southern Texas Panhandle around 03Z, quickly racing south and exiting the southern Rolling Plains by 07-08Z. Surface winds will veer across much of the CWA ahead of the front and this will limit moisture convergence along the front drawing into question just how far west convection can fire as the front encounters the better moisture. It still looks likely that storms will develop and race south and eastward over the Rolling Plains late this evening (around and after midnight). However, the more recent runs of the RAP, HRRR, TTU-WRF and NAM are less optimistic that storms will form further north and west of the Rolling Plains, meaning Lubbock, Plainview and perhaps even Childress could remain dry tonight. That said, given the strong though progressive frontal forcing and decent pre-frontal moisture/instability, definitely can't rule out storms forming further north and west of the recent NWP projections. Given this, we will maintain the more widespread thunder mention already in the forecast but may decrease the PoP values across much of the South Plains. We'll wait for a little more guidance before making a final decision on this. Storms that form will have a decent amount of instability and 0-6 km shear of 30-40 knots to work with, so a few strong to marginally severe storms could develop, though any updrafts will be quickly undercut by the quick-moving front, limiting their longevity. The greatest threat with the strongest storms will be wind gusts to 60-65 mph, though a little small hail up to quarter size may be possible. Lastly, northerly winds will quickly increase behind the front tonight. Progged 3 hr pressure rises of 10-12 mb along with the tight pressure gradient will support a 1-3 hour window of wind speeds of 25-35 mph with gusts of 40-50 mph. Given this, we will likely be issuing a wind advisory later today (valid late this evening/tonight) with the standard package. A final call on this will be made this afternoon. PREV DISCUSSION... /issued 616 AM CDT Sat Oct 14 2017/ AVIATION... Short period of low clouds/fog to affect LBB and PVW this morning before burning off for another warm day. Past this TAF period, we are watching for a cold front to push through late this evening with thunderstorms likely affecting all three sites and gusty northerly winds to follow. Timing and strength will be addressed in coming TAF pkgs as confidence increases. PREV DISCUSSION... /issued 505 AM CDT Sat Oct 14 2017/ DISCUSSION... Mid level Pacific moisture and low layer Gulf moisture continue to stream across the area today keeping the area nice and juicy ahead of an upper level trough. Upper level trough, currently situated north of the Four Corners area, will drive a Canadian surface cold front through the area later this evening. Convection is expected along the Pacific front. With PWs near 1.5 inches locally heavy rainfall could be a possibility. With MUCAPEs near 1400 J/kg and 0- 6km shear of 30kts strong to severe storms during the late afternoon and early evening hours can not be ruled out. Half dollar sized hail and damaging winds of 65 mph or more will be the main threats with these storms. Generally speaking storms will start out in the NW corner of the CWA and translate southeastward before being over run by the Canadian cold front. Convection should quickly come to an end as the cold front sweeps through the area. Behind the cold front, temperatures will drop with highs Sunday not expected to get out of the 60s area wide. This will also open the door for near freezing over night temperatures Sunday night into Monday in the northwestern South Plains and southwestern Texas Panhandle. At this point confidence is not high enough for a freeze advisory. Typical low lying areas could drop below freezing due to light winds and much drier air behind the front. Will mention highlights in the HWO. Near advisory winds behind the Canadian front wind will also be seen area wide. On Sunday, winds taper off as the day progresses and surface high pressure builds in behind the cold front. By the beginning of the next work week northwest flow aloft sets in as an upper level high pressure system builds in over the West Coast. This will leave the region dry. By mid-week next week, more zonal flow sets up ahead of a negatively tilted trough that passes through the area Thursday. By the end of the week, a more significant Pacific trough develops off the west coast and could be our next money maker. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 06
Hazardous weather outlook, Oct 14, 10:51 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1051 AM CDT Sat Oct 14 2017 TXZ021>044-151600- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1051 AM CDT Sat Oct 14 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected to develop late this afternoon and especially this evening along and ahead of a Pacific frontal system. A few storms could reach marginal severe limits mainly east of Interstate 27 and across the Rolling Plains. Large hail and strong winds of 65 mph will be the primary threats. Late tonight, winds behind the cold front will approach advisory levels...at or above 30 mph...for a few hours after midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Canadian cold front will move through the area late Saturday night into Sunday creating near freezing low temperatures Monday morning over the southwestern Texas Panhandle and the northwestern South Plains. Freezing or frost conditions could develop across this region.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.